Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 158, NWS Topeka, KS

August 14, 2017Pottawatomie County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 14, 2017, 7:33 PM CDT for Pottawatomie County, Wabaunsee County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2017, 7:33 PM CDT (00:33 UTC)
Expired
Aug 14, 2017, 8:00 PM CDT
In force
27 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pottawatomie County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 30 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 7:35 PM CDTHAIL 12 Ne Louisville, KSESTIMATED WINDS OF 40 TO 50 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1178 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

011 
WUUS53 KTOP 150033
SVRTOP
KSC149-197-150100-
/O.NEW.KTOP.SV.W.0158.170815T0033Z-170815T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
733 PM CDT MON AUG 14 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  North central Wabaunsee County in east central Kansas...
  Southeastern Pottawatomie County in northeastern Kansas...

* Until 800 PM CDT

* At 733 PM CDT, a severe thunderstorm was located near Belvue,
  moving northeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wamego, St. Marys, Belvue, Emmett and Louisville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3930 9603 3918 9603 3909 9618 3927 9638
      3942 9616
TIME...MOT...LOC 0033Z 223DEG 5KT 3926 9619 

HAIL...1.00IN
WIND...60MPH
 
$$

27
1 follow-up statement
455 
WWUS53 KTOP 150051
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
751 PM CDT MON AUG 14 2017

KSC149-197-150101-
/O.EXP.KTOP.SV.W.0158.000000T0000Z-170815T0100Z/
Wabaunsee-Pottawatomie-
751 PM CDT MON AUG 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WABAUNSEE AND
SOUTHEASTERN POTTAWATOMIE COUNTIES WILL EXPIRE AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3930 9603 3918 9603 3909 9618 3927 9638
      3942 9616
TIME...MOT...LOC 0051Z 223DEG 5KT 3928 9617 

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:19 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 14, 6:19 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
619 PM CDT Mon Aug 14 2017

...AVIATION UPDATE...

.SHORT TERM...(This evening through Tuesday)
Issued at 317 PM CDT Mon Aug 14 2017

As of 20z a low amplified trough is centered over the foothills of
the Rockies. A deepening mid level trough was positioned across the
western CONUS. A stalled surface boundary was positioned just north
of the KS/NE border. Surface heating and weak surface convergence
have spawn a few thunderstorms across far northeast KS. Water vapor
doesn't reveal any subtle shortwaves, therefore expect this trend of
isolated showers and storms to continue along the boundary through
the afternoon and evening hours. Mesoanalysis suggests ~3000 J/KG of
MLcape. However, effective shear values are <20kts, therefore do not
expect any organized convection.

The stationary boundary will retreat northward overnight, taking
thunderstorm chances northward as well. Any residual cloud cover is
expected to remain along the KS/NE border overnight. With a moist BL
in place and winds ~5kts tomorrow morning, expect patchy fog to
develop across much of the area. As the fog scatters out after
sunrise tomorrow morning, a low level stratus deck is possible,
especially south of Interstate 70. By Tuesday afternoon, mostly
sunny skies will return area wide. Steep low level lapse rates will
contribute to another afternoon of fair weather cumulus clouds. High
temperatures will top out in the mid to upper 80s in the eastern
counties, to near 90 in the western counties. Guidance continues to
suggest a weak shortwave rounding the trough in the west and
traversing southern KS during the late morning and early afternoon
hours Tuesday, which may result in a few showers and storms.
Otherwise, the bulk of precipitation looks to remain along the cold
front late Tuesday night and Wednesday.

.LONG TERM...(Tuesday night through Monday)
Issued at 317 PM CDT Mon Aug 14 2017

A poignant upper trough gradually shifts over the central plains
after 00Z Wednesday as a deepening sfc low increases southerly winds
overnight. Heaviest rainfall axis between cams is consistent from
southern NE through northern portions of the CWA towards Wednesday
morning. Strong moisture transport from the south and southwest,
advects precipitable water values in upwards of 2 inches by
Wednesday morning. The approaching cold front on Wednesday afternoon
is the focus for additional thunderstorms during the afternoon.
Depending on many factors including any clearing in the afternoon
may result in enough instability for a few stronger storms to
develop, especially if the NAM, GFS, and Canadian verify with the
boundary situating over east central KS by late afternoon. Effective
shear values around 30 kts would be enough to support updrafts
capable of hail and damaging winds. Locally heavy rainfall also
becomes a concern at this point with the multiple rounds of
potential rainfall. Precip comes to an end Wednesday night with
rainfall totals ranging from 0.50 to upwards of 2 inches, locally
more.

There are brief periods of dry weather on Thursday-Friday afternoon
and again on Saturday afternoon as temporary ridging passes over the
area. The active westerly flow pattern continues to bring
progressive upper waves through the region Friday night and again
possibly Sunday night. The prevailing southerly winds and warm 850
mb temps hold the forecast highs in the in the middle to upper 80s.
While still a week out, current models are depicting the upper
trough on Sunday night to progress slowly east of the CWA Monday.
Overcast skies will gradually clear in the morning and early
afternoon hours of the Eclipse, with the potential for additional
thunderstorms along a boundary in the region during the afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday)
Issued at 619 PM CDT Mon Aug 14 2017

Forecast soundings show winds at the top of the boundary layer
remaining around 15KT through sunrise and as a result mix some dry
air into the boundary layer. So there is not a strong signal for
dense fog from the models. Think at least some MVFR VSBY is
probable during the typical morning hours and will monitor trends
for an increase potential of dense fog. TS across northeast KS
appear to be driven by diurnal heating and expect them to fall
apart once the boundary layer begins to stabilize.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baerg
LONG TERM...Prieto
AVIATION...Wolters
Hazardous weather outlook, Aug 14, 3:36 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
336 PM CDT Mon Aug 14 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-152045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
336 PM CDT Mon Aug 14 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There is a chance for a few thunderstorms late this afternoon and
evening, mainly over north central and far northeast Kansas. No
severe weather is expected with any storms tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered chances for thunderstorms are expected throughout the
week. At this time, the best chances for storms appears to be
Tuesday night through Wednesday night. Some of these storms may
produce locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 14, 7:29 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
729 PM CDT MON AUG 14 2017

KSZ023-038-150100-
Wabaunsee-Pottawatomie-
729 PM CDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WABAUNSEE AND
SOUTHEASTERN POTTAWATOMIE COUNTIES UNTIL 800 PM CDT...

At 729 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belvue, moving northeast at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wamego, St. Marys, Belvue, Emmett and Louisville.

LAT...LON 3942 9616 3930 9603 3918 9603 3909 9618
      3927 9638
TIME...MOT...LOC 0029Z 231DEG 5KT 3925 9620

27

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:29 PM CDTSpecial Weather StatementTOPPottawatomie31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.